A "sinus infection or "sinusitis" is an infection of the sinus cavities: those mucous-producing air filled cavities behind and adjacent to our nose and eyes. The most common cause of sinus infections are viruses. When we are well, the normal mucous that is produced in our sinuses exits via a tiny opening into our noses on a regular basis. Once in our nose, we blow or clean our noses as necessary. When we get a "cold" or a viral respiratory infection, the opening from the sinuses into our noses can get congested and obstructed with sticky mucous. This obstructed sinus can cause a sensation of pressure in our cheeks, teeth, around our nose, eyes, or forehead. Because the mucous can't exit via its normal route, the mucous begins to drain down the back of the throat. We have all experienced this sensation as needing to clear our throats; in it's mildest form, we have the occasional need to “ahem”, clear our throat; at it's worst, the drainage triggers recurrent bouts of gagging and coughing. This is called “postnasal drip”. At night while we sleep, the mucous drains with gravity. This can make us cough, disrupting sleep. Postnasal drip is one of the most common causes of cough in young adults.
Other symptoms that may occur with sinus congestion include sore throat, particularly on awakening, due to all the mucous that has collected. Mucous from the nose and throat may be discolored in the morning because it has accumulated and dried during sleep. Many times the color and thickness will clear once you are up and about. Ears can also feel blocked because the eustachian tubes get obstructed by the same congested tissue.
Interestingly, the sinuses can become obstructed towards the end of a cold---at a time when our nose is feeling less stuffy. Sometimes the only symptom we may experience is persistent postnasal drip causing a nagging cough following a cold.
Occasionally, bacteria can infect obstructed sinuses. The symptoms indicative of this can be somewhat similar to those of viral infections. However, a bacterial infection is suggested when sinus congestive symptoms are not improving or worsening after 7-10 days of cold symptoms. Mucous may become more persistently discolored—yellow, green, brown, or blood-tinged—and this discoloration doesn’t clear during the day. Pain and tenderness over the cheeks, nose, teeth, or eyes may worsen and may be found to intensify when bending over. A loss of taste and smell may occur with worsening cough. Fever may develop with increasing weakness or fatigue. Like any illness, symptoms vary among individuals. However, if this is what you are experiencing, see your provider.
Fortunately, most of the time, congested sinuses clear on their own over 7-10 days. However, there are two things you can use to help this process along: decongestants and moisture— particularly in the form of sinus irrigation.
Decongestants are medicines that reduce the swelling of sinus openings. If you can unblock the obstruction, the pressure is relieved and mucous can drain. They are two type of decongestants available: nasal sprays and pills. Neither requires a prescription. They can be used singly or together.
Of nasal sprays on the market, oxymetalazoline (brand name: Afrin) works the fastest, and is generally well tolerated. It helps reduce nasal congestion in over 90% of people. The spray works in seconds and lasts for many hours, however it should not be used for longer than 3 days because the nose can become “addicted” to it--- rebound nasal swelling can occur with longer use. as long as you limit use to 3 days or less, it is safe and very effective.
If you are a new to using a nasal spray, practice squirting the container once or twice in the air just to learn how to use the canister to create a geiser-like squirt. When you have achieved this, spray once in each nostril. Remain relaxed when you spray: you don’t need to inhale during the spray, cover the other nostril, or change your head position. Wait 5 minutes. Now administer a second spray to each nostril. Then, wait another 5 minutes and administer the 3rd spray to each nostril. This method will open up the lower nose allowing the subsequent sprays to reach higher in the nose where the sinus openings reside. You may do 3 sprays in each nostril in the morning and at night for 3 days and then STOP and put the Afrin away. One bottle should make it thru 4 years of college and perhaps graduate school.
Pseudoephedrine (Sudafed, Sudagest) is the most effective decongestant available in pill form. Pseudoephredrine will usually not make you tired, in fact, it has stimulant qualities. Some people are kept awake by pseudoephedrine if it is taken too close to bedtime. Sudafed comes in a short and long-acting versions. It may be taken with Afrin or used alone as a decongestant. Be aware that it is an ingredient in Claritin D, Mucinex D and Zyrtec D, and you wouldn’t want to take additional pseudoephedrine while on those medicines. As with any medication, read the manufacturers directions to make sure it is appropriate with any other medicines being taken or conditions you have. Pseudoephedrine is fine to take until you feel your congestion and post- nasal drip has resolved.
Previously pseudoephedrine was available over-the-counter and was a key ingredient in most cold medicines like Dayquil, Tylenol Sinus, Dimetapp, etc. but this is no longer the case. As of 2006, it is only available by requesting it at a pharmacy, where it is stored behind the counter. Pseudoephedrine can be used to form methamphetamine--“crystal meth”. To prevent criminal production of this drug, the government monitors purchases of pseudoephedrine and pharmacists are required to document all purchases. An over-the-counter substitute is currently sold as Sudafed PE, which is not quite as effective as pseudoephedrine.
After using a decongestant, getting moisture to the sinuses to help loosen and wash out the mucous is essential. The mucous in our sinus passages can be very thick and adherent, especially in the winter when indoor heating dries out the air. The dryness can contribute to nosebleeds in the winter. Often people feel better after a shower when the mucous is moistened, they feel they can get more of it out. But the benefits from a shower can be short-lived. Sinus irrigation is a practice where salt water is gently guided into the nose to wash out the mucous, cleaning the sinuses and helping to decrease congestion.
Devices such as the Neti Pot (a small pitcher into which salt water is placed) or other squirt bottle type irrigation systems (such as McNeil Sinus Rinse) are recommended by specialists as a superb way to to prevent sinus infections and treat sinus congestion. While the concept may at first seem odd, it is a natural and healthy way to clean the mucous out of the nose and sinuses. Many experts feel using sinus irrigation can help prevent the need for antibiotics by cleaning out the mucous so it doesn’t stagnant. This prevents bacteria from setting in and causing infections. The benefits are immediate for most users---less pressure in their sinuses, less postnasal drip and the nose and throat feel cleaner. The Neti Pot and the McNeil Sinus Rinse are available at the Brown Health Service Pharmacy, at Whole Foods, East Side Pharmacy, and most drugstores. They cost under $20 and last forever.
If you are very congested, a good time to try irrigation is 20 minutes after you have used a decongestant. This allows the salt water to easily enter the nose. YouTube has some demonstrations of the Neti pot (from the informational to the silly). The Himalyan Institute's clip may be helpful to you. Otherwise the package insert directions that come with the Neti pot or other irrigation sytems are very helpful and clear. Most irrigation kits come with the salt packets included, but you may mix up your own; non-iodized Kosher or Sea Salt available at any grocery store, are recommended for sinus irrigation.
You may irrigate once in the morning and once at night; after a while you will find out what works best for you. There is no harm in doing it 3-4 times a day if you have copious amounts of drainage. You may continue indefinitely. Some people with allergies find great relief from this.
If you would like alternatives or adjuncts to sinus irrigation, here are some suggestions:
- Purchase “Simply Saline”---a salt water spray that gently mists the nose. Convenient to carry in your bag, it may be used many times a day. This salt water spray doesn’t have any preservatives, it’s very gentle and easy to use. It’s in the Brown Health Services Pharmacy as well as most drug stores. There are many other brands of saline nasal sprays available as well.
- Apply hot wet towels to your cheeks to bring circulation over the sinuses.
- Try breathing steam over a pot of hot water.
- Consider purchasing a vaporizer or humidifier to increase the moisture in the air around you. Running a vaporizer or humidifier in your sleeping space can make you much more comfortable.
- Take frequent warm showers.
- Gargle with salt water in the morning and night to clean your throat.
- Increase your fluids and try to drink a lot of hot tea—this will help thin the mucous.
In general, combination medicines like Dayquil or Tylenol Sinus are not recommended because they bundle small amounts of a variety of medicines that sometimes have questionable therapeutic value. If you need a decongestant, pseudephedrine is useful. If you need Tylenol or Advil take that. It is unlikely that you need to have these mixed together throughout the course of an illness. They also tend to cost more.
What can I take at night to stop congestion and cough?
At night postnasal drip can disrupt sleep. A number of over- the-counter medications may help to stop the cough: Benadryl (diphenhydramine) is probably the most effective and the least expensive. It’s available in liquid, pill and generic form. Actifed, or its generic form Aprodine, or Nyquil are also fine for this purpose.
Guaifenesin (eg. Mucinex or a generic version) is an expectorant/mucus thinner which some people find helpful to thin and mobilize mucus. It is available by itself or in combination with pseudoephedrine (eg. ”MucinexD”) from a pharmacist. Studies are mixed with regard to its effectiveness.
Do I need Tylenol or Advil?
Acetominophen and Ibuprofen are two different medicines, completely unrelated.
Acetominophen (Tylenol) or Ibuprofen (eg Advil, Motrin) are only useful to treat fever or pain. If you don’t have either, you don’t need these medications. If you have fever, throat pain, or headache, take them to feel more comfortable.
Acetominophen (Tylenol) comes in two strengths: 325mg (take 2 pills every 4-6 hours as needed) and 500mg (take 1-2 pills every 6-8 hours as needed). Ibuprofen (Advil, Motrin, Nuprin) comes in 200mg strength and can be taken as 2 pills every 4 hours or 3 every 6-8 hours. Ibuprofen should be taken with food.
Be sure not to take more than 4000 mg of acetominophen or more than 2400mg of ibuprofen daily. Be aware that Tylenol is included in products like Dayquil and in the prescription pain medicines: Percocet and Vicodin. Tylenol overdose is a far more serious health problem than sinus congestion. Checking what is in the medicines you are taking is a very wise practice. It is also important to read the manufacters’ recommendations concerning Tylenol and alcohol.
Most experts believe decongestants and moisturizing techniques should be tried before antibiotics are considered, since the great majority of sinus infections are viral. However, bacterial infections do occur. See your provider when symptoms have lasted for at least 7 days after the onset of your initial cold symptoms. Sometimes steroids sprays or other medicines are prescribed to further decrease swelling of sinus passages.
If you are treated with antibiotics, you can expect improvement within 3-5 days. If this is not the case, see your provider.
If you are a Brown student and you are concerned about sinusitis, you can make a confidential appointment at Health Services by calling 401.863-3953. Health Services provides a range of services including general health care and emergency medical care. You can request a medical provider by gender or by name. We are located at 13 Brown Street on the corner of Brown and Charlesfield Streets.
To learn more about sinusitis, you can visit:
Disclaimer: BWell Health Promiotion is part of Health Services at Brown University. Health Promotion maintains this site as a resource for Brown students. This site is not intended to replace consultation with your medical providers. No site can replace real conversation. Health Promotion offers no endorsement of and assumes no liability for the currency, accuracy, or availability of the information on the sites we link to or the care provided by the resources listed. Health Services staff are available to treat and give medical advice to Brown University students only. If you are not a Brown student, but are in need of medical assistance please call your own health care provider or in case of an emergency, dial 911. Please contact us if you have comments, questions or suggestions.